A robust measure of food web intervality

Daniel B. Stouffer, Juan Camacho, Luís A. Nunes Amaral*

*Corresponding author for this work

Research output: Contribution to journalArticle

95 Scopus citations

Abstract

Intervality of a food web is related to the number of trophic dimensions characterizing the niches in a community. We introduce here a mathematically robust measure for food web intervality. It has previously been noted that empirical food webs are not strictly interval; however, upon comparison to suitable null hypotheses, we conclude that empirical food webs actually do exhibit a strong bias toward contiguity of prey, that is, toward intervality. Further, our results strongly suggest that empirically observed species and their diets can be mapped onto a single dimension. This finding validates a critical assumption in the recently proposed static niche model and provides guidance for ongoing efforts to develop dynamic models of ecosystems.

Original languageEnglish (US)
Pages (from-to)19015-19020
Number of pages6
JournalProceedings of the National Academy of Sciences of the United States of America
Volume103
Issue number50
DOIs
StatePublished - Dec 12 2006

Keywords

  • Networks
  • Niche dimensions
  • Predator-prey
  • Universality

ASJC Scopus subject areas

  • General

Fingerprint Dive into the research topics of 'A robust measure of food web intervality'. Together they form a unique fingerprint.

  • Cite this